Is it well known that bad hayfever (I'm allergic to virtually all grasses, oak and olive trees, and a few weird plants on an alien planet in a different galaxy, but we can skip those) affects insulin efficacy and BG similarly to being sick with a bug?
It just got quite hot here in the San Jose, CA area today. It was building over the last week. Pollen has exploded.
So has my hayfever. I feel like crap, but it's not a bug... lived with this nearly all my life, know how it "feels" really well.
My BG control has been all wonky for the last few days, especially today when I'm having my worst allergy day yet. Almost having to double-up on insulin to get BG back in line (not doing that per se, but after correcting correcting correcting it's nearly what I would have taken if I'd just bolused 2x for breakfast and lunch).
I'm allergic to literally everything (not entirely an exaggeration ...). When my allergies first developed, for the first year or two I did not take medication, and my BG always went crazy. My endo said it was reasonable to assume that my body was behaving as if it was sick. After all, it doesn't really know the difference between pollen that it thinks is a threat and a virus that really is a threat.
Now I'm on a crapload of medications, including various topical steroids, for my allergies. Steroid nasal spray, steroid inhaler, steroid that I swallow (so it affects my esophagus - not systemic), steroid cream (used only when needed). Plus antihistmaines and eye drops and rescue inhaler, thankfully those at least aren't steroids. So now it's hard to tell if my BG is high because I'm feeling allergic, or if it's high because of the cumulative effect of all the steroids.
Incidentally, I have noticed that when my asthma is acting up my blood sugar goes high. Probably because not being able to breathe well stresses my body out, even though I don't feel stressed out (talking mild symptoms here, not a severe asthma attack).
I would perhaps try taking an antihistamine (if you haven't already) and see if that causes your symptoms and blood sugar to improve. If it does, you'd have your answer.
I saw you replied and I'm like "Jen's allergic to everything is this gonna be a response to that?" yes, yes it is.
But anyway I'm going through allergy season right now and it's got no effect on my blood sugar I feel lucky even though I want to scratch my eyes out. I only get negative effects from SOME antihistamines , but I always forget which one ? I'm thinking Claritin? If you're not taking anything, I've got nothin'.
I have never heard that hay-fever causes insulin resistance. I'm allergic to many things, and many drugs have caused me to have BG reactions, but never Hay-Fever...JMHO...Maybe you have Vally-Fever...;-)
I posted earlier this week about weather changes. I'm in the DC region and it started to feel like a DC summer several days ago. My BGs went completely wonky--low, low, low. I have lowered basals by 25% now. BUT I always go low from the change in the spring; never high.
Not allergic to anything. But could the weather change be a factor? What meds are you taking for the allergies? As your symptoms increased, did you take more meds? Does the use of meds correlate with the highs? Just some thoughts.
Hope you feel better!
Yeah, "I'm allergic to everything!" is my favourite phrase now.
I definitely think my BGs are affected, but I think right now (for me) it's more all the topical steroids adding up. Ugh! But without them my body will implode.
I find Claritin doesn't help my allergies at all. Reactine (Zyrtec) works the best but makes me tired, but that's the one I take. I'd definitely take something (to the OP) if you haven't - no needs to feel horrible for moths otherwise, even if it's not affecting your BG. And, like Spock said, I think changes in weather can affect BG at times even without things like allergies.
Though I don't test positive for allergies (even to things I'm allergic to), I definitely have hayfever. Last year when I watched my BG go up and up and up, I asked my endo what he thought. He said that allergies definitely can increase BG.
This year I'm having the same problem. This is frustrating because I'm not sure if I actually need a med increase or not, but going over 140 from eating ANY carbs makes me feel guilty and nervous.
First, thanks everyone for sharing your thoughts/experience.
To those that asked, yes, I am taking meds for the allergies. A 24-hour claritin, and Nasacort spray.
I'm doing much better today. BG is still more stubborn than usual, and because of this I only got 2.5 days out of my last pod.
Did some internet searching, and the lit. out there is mixed on BG and allergies. It makes sense that some of the same hormones that get elevated when you're actually sick would also when having major allergy response -- histamine stimulates some of these, including cortisol.
Looking forward to August, when most of this dies down for me...
Hi, I know the feeling "Im allergic to everything" My 22 yr old daughter has same problem but everything affects her in chronic hives! She only survives daily because she takes zyrtec every day, but she only takes it at bedtime as you said it makes you tired. I have allergies but not that bad but do have diabetes. Good luck!